Minnesota, 2023

Ice Storm and Winter Weather in Minnesota, December 25, 2023

December 25, 2023 · NWS MPX · 4 events in 4 counties and zones

A strong low pressure system produced freezing rain in Western MN. Emergency management reported at least two tenths to a quarter of an inch of ice accumulations in Stevens County in the towns of Chokio, Alberta, and Donnelly.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A strong low pressure system produced freezing rain in Western MN. Emergency management reported at least two tenths to a quarter of an inch of ice accumulations in Stevens County in the towns of Chokio, Alberta, and Donnelly. Farther east into central MN, CoCoRaHS observations reported prolonged heavy rain accumulating between 1 to 3.25 inches. Some of the highest two-day rainfall accumulations were:

3.24 5 Miles NNW of Big Lake (Sherburne)|3.07 in Maple Lake (Wright)|2.88 2 SW of St. Michael (Wright).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 25, 2:59 AM CST, 2 hours 1 minute earlier. Its key messages:

  • Slick travel conditions are possible across western Minnesota today due to a wintry mix. Light ice and minor sleet accumulations are likely. Precipitation will turn to all rain by late afternoon.
  • Record temperatures are expected again today across eastern Minnesota and western Wisconsin.
  • The extended forecast features above normal highs in the 30s with dry weather heading into the final weekend of 2023.
Area forecast discussion, Dec 25, 2:59 AM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
259 AM CST Mon Dec 25 2023

.KEY MESSAGES...

- Slick travel conditions are possible across western Minnesota
  today due to a wintry mix. Light ice and minor sleet
  accumulations are likely. Precipitation will turn to all rain
  by late afternoon.

- Record temperatures are expected again today across eastern
  Minnesota and western Wisconsin.

- The extended forecast features above normal highs in the 30s
  with dry weather heading into the final weekend of 2023.

&&

.DISCUSSION...
Issued at 259 AM CST Mon Dec 25 2023

A cold front has pushed through most of Minnesota Sunday
evening and has since stalled along the MN/WI border early this
morning. Temperatures east of the front remain in the low 50s,
which already crushed the record high at Eau Claire for
Christmas Day. West of the front, temperatures range from the
upper 30s to lower 40s over eastern MN, to lower 30s across
western MN. Light rain continues to fall mostly along the front,
but returns are beginning to increase across southwestern MN in
response to better forcing and moisture transport with the
trough becoming negatively tilted. This precipitation will
expand northwestward and overspread west central MN early this
morning where subfreezing surface temperatures currently exist.
With a warm layer around 850 mb present, precip will primarily
come in the form of freezing rain and some sleet into early
afternoon. The surface low pressure center over Missouri will
track northwest to Iowa and southwestern MN as the mid level
trough evolves through the day, forcing the stationary/former
cold front to retreat back westward as a warm front during the
next several hours. Easterly flow will advect warmer air into
western MN this afternoon, ending the wintry mix threat and
turning all precip back to rain. While light ice and sleet
accumulations are likely, the accumulation will be limited
significantly by temperatures only in the lower 30s and high RH.
The Winter Weather Advisory appears to be in good shape and the
forecast hasn't changed much since yesterday.

The band of rain across eastern MN and WI early this morning
will follow the front westward and a dry slot will likely work
into these areas after sunrise. With the trough becoming highly
negatively-tilted later today, the dry slot will fill back in
as the band of rain south of the trough and very progressive
cold front surge northeastward into the Great Lakes and Ohio
Valley. The cold front will lift north into southern MN late
tonight and the system will occlude Tuesday, cutting off
moisture transport into the arcing band of precipitation now
well displaced from the center of the trough. Tuesday may be dry
across southern MN and west central WI with the southern portion
of the precipitation settling over central MN and northwestern
WI. The band will gradually dissipate Tuesday night and early
Wednesday.

The rest of the period should be quiet with above normal
temperatures continuing. A short wave trough and cold front may
pass through next weekend, but at this time it appears dry.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1100 PM CST Sun Dec 24 2023

A slow-moving and well-organized system will maintain IFR-or-
worse conditions across all TAF sites throughout this duration.
Periods of rain are likely through the overnight hours into much
of Christmas Day, although the western MN sites KAXN-KRWF will be
subject to a wintry mix overnight through much of the daytime
hours Monday as colder air wraps around the backside of the
system near the lowest levels of the atmosphere. Winds will
eventually swing around to E-NE by the time this TAF duration is
done, but some varied directions along with speeds increasing
to near 15G25kts can be expected over the next 24-30 hours.

KMSP...Confidence remains high that precipitation will remain
as rain (if not drizzle) throughout this system, essentially
that temperatures will remain above freezing throughout this
duration. Ceilings will remain below 1000ft through Monday
evening with visibilities generally in the 2-4sm range. Winds
have commenced their shifting with the low pressure center
nearly atop southern MN, helping drop speeds to under 10 kts.
Winds will eventually become NE by daybreak then slowly veer to
E. Speeds will then increase to 15-20G25-30kt late Monday
afternoon through Monday evening.

/OUTLOOK FOR KMSP/
Tue...MVFR/-RA likely. Chance IFR. Wind S 10 kts.
Wed...Mainly VFR. Chc -RASN/MVFR. Wind NW 5-10 kts.
Thu-Sat...VFR. Wind NW around 10 kts.

&&

.CLIMATE...
Issued at 259 AM CST Mon Dec 25 2023

..December 25 Climate and Forecast..
Location        Record High     Forecast High
-----------------------------------------------

Twin Cities   |  51 (1922)   |       52
St Cloud      |  47 (1922)   |       47
Eau Claire    |  45 (1994)   |       54

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory until 3 PM CST this afternoon for
     MNZ041-047-048-054>057-064-065-073-074-082-091.
WI...None.

&&

DISCUSSION...Borghoff
AVIATION...JPC
CLIMATE...BPH
Hazardous weather outlook, Dec 25, 3:30 AM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
330 AM CST Mon Dec 25 2023

MNZ042>045-049>053-058>063-066>070-075>078-083>085-092-093-
WIZ014>016-023>028-260930-
Todd-Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-McLeod-
Sibley-Carver-Scott-Dakota-Nicollet-Le Sueur-Rice-Goodhue-
Blue Earth-Waseca-Steele-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
330 AM CST Mon Dec 25 2023

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041-047-048-054>057-064-065-073-074-082-091-260930-
Douglas-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Yellow Medicine-Renville-Redwood-Brown-Watonwan-Martin-
330 AM CST Mon Dec 25 2023

This Hazardous Weather Outlook is for portions of central
Minnesota...south central Minnesota...southwest Minnesota and
west central Minnesota.

.DAY ONE...Today and Tonight.

Widespread precipitation will redevelop across southwestern and
western Minnesota this morning. A wintry mix of snow, sleet, and
freezing rain will be possible through the morning and into the
start of the afternoon, before temperatures warm and precipitation
turns back over to rain by mid to late afternoon. Ice
accumulations up to a tenth of an inch are possible, along with
minor snow accumulations up to an inch or so along the South
Dakota border.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 1 ice storm. Local standard time, as filed.

Winter Weather, Stevens

When
December 25, 5:00 AM CST to 8:30 PM CST
Where
Stevens forecast zone
Reported by
Emergency Manager
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

Ice accumulations between two tenths of an inch to a quarter of an inch observed on power lines, tree branches, and road surfaces across portions of Stevens County near the communities of Chokio, Alberta, and Donnelly, MN.

Winter Weather, Brown

When
December 25, 5:00 AM CST to 11:30 PM CST
Where
Brown forecast zone
Reported by
Emergency Manager
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

Minimal icing was reported on walkways around the county.

Ice Storm, Lac Qui Parle

When
December 25, 5:00 AM CST to 11:30 PM CST
Where
Lac Qui Parle forecast zone
Reported by
Emergency Manager
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Ice accumulations brought down a few powerlines and one tree limb fell on a powerline.

Winter Weather, Douglas

When
December 25, 5:00 AM CST to 11:30 PM CST
Where
Douglas forecast zone
Reported by
CoCoRaHS
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Observer provided comments in daily measurement that ice was over all surfaces.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1150664, 1150725, 1150739, 1150808.